Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 103, NWS Denver/Boulder, CO

July 9, 2020Adams County, Arapahoe County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 9, 2020, 5:25 PM MDT for Adams County, Arapahoe County, Washington County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 5:25 PM MDT (23:25 UTC)
Expired
Jul 9, 2020, 6:04 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3520 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WUUS55 KBOU 092325
SVRBOU
COC001-005-121-100015-
/O.NEW.KBOU.SV.W.0103.200709T2325Z-200710T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
525 PM MDT Thu Jul 9 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Arapahoe County in northeastern Colorado...
  West central Washington County in northeastern Colorado...
  Southeastern Adams County in northeastern Colorado...

* Until 615 PM MDT.

* At 525 PM MDT, a severe thunderstorm was located 7 miles west of
  Cottonwood Valley, or 30 miles northwest of Limon, moving northeast
  at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Woodlin School, Cottonwood Valley and Shamrock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10388 3957 10392 3967 10405 4000 10369
      4000 10368 3986 10340
TIME...MOT...LOC 2325Z 224DEG 28KT 3967 10393 

HAIL...1.25IN
WIND...60MPH
 
$$

KRIEDERMAN
2 follow-up statements
855 
WWUS55 KBOU 092352
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
552 PM MDT Thu Jul 9 2020

COC001-005-121-100015-
/O.CON.KBOU.SV.W.0103.000000T0000Z-200710T0015Z/
Arapahoe CO-Washington CO-Adams CO-
552 PM MDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN ARAPAHOE...WEST CENTRAL WASHINGTON AND SOUTHEASTERN
ADAMS COUNTIES...

At 552 PM MDT, a severe thunderstorm was located 5 miles southeast of
Shamrock, or 30 miles south of Fort Morgan, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Woodlin School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3964 10377 3973 10391 4000 10369 4000 10368
      3986 10340
TIME...MOT...LOC 2352Z 224DEG 28KT 3982 10374 

HAIL...0.75IN
WIND...60MPH
 
$$

KRIEDERMAN
890 
WWUS55 KBOU 100004
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
604 PM MDT Thu Jul 9 2020

COC001-005-121-100014-
/O.CAN.KBOU.SV.W.0103.000000T0000Z-200710T0015Z/
Arapahoe CO-Washington CO-Adams CO-
604 PM MDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ARAPAHOE...WEST
CENTRAL WASHINGTON AND SOUTHEASTERN ADAMS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3964 10377 3973 10391 4000 10369 4000 10368
      3986 10340
TIME...MOT...LOC 0002Z 224DEG 28KT 3989 10365 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:25 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 9, 3:25 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
325 PM MDT Thu Jul 9 2020

.SHORT TERM...(This evening through Friday)
Issued at 325 PM MDT Thu Jul 9 2020

Main focus for late this afternoon and evening will continue to be
the potential for severe thunderstorms. The frontal boundary
continues to shift more westward than the models initially had it,
with dewpoints over northeast Weld County in the low 60s early
this afternoon. Latest HRRR has initiated the developing
thunderstorms a little further west, over northwest Weld County by
early this evening. Will adjust the pops accordingly. MLCAPES
around 1700 j/kg at that time, with favorable shear as well. Best
window in the 00-03z period this evening. Diminishing pops by
late evening, but could see some patchy fog over the northeast
plains late tonight. For Friday, dry and stable with temperatures
back near 100. Fire danger will be elevated with dry fuels, single
digit rh's and gusty winds primarily in the high mountain
valleys, and along the northern border areas. Reference the fire
weather discussion below.

.LONG TERM...(Friday night through Thursday)
Issued at 325 PM MDT Thu Jul 9 2020

Through the weekend, hot weather will continue as the strong upper
level ridge remains in place over the southwestern United States.
700 mb temperatures are forecast to reach the mid and upper teens
Celcius through the weekend, implying surface temperatures on the
plains well into the 90s and approaching 100. Sunday looks to be
the warmest day of the weekend, where even Denver has a shot at
the 100 degree mark. Temperatures at the mid-levels will be so
warm that the airmass will remain capped, and convective shower
development will be minimal. Skies should remain sunny both days
except for some fair weather cumulus that develops over the
mountains each afternoon. The warm temperatures will lead to
afternoon humidities dropping into the teens, but pressure
gradients should remain weak, leading to only light winds.
Although Fire Danger levels will be high, the threat of dangerous
fire growth will be limited by the light winds.

From Sunday night through next week, the medium range models begin
moving sub-tropical moisture into the state from the southwest.
The center of the upper level ridge is also forecast to progress
eastward to a position over the southeast United States. This will
allow for more southerly flow aloft which will contain the
increasing moisture levels. Temperatures will remain very warm,
but afternoons will begin seeing more thunderstorm activity
develop. For the time being the forecasts will mention a slight
chance of thunderstorms during the afternoons and evenings. Areas
that receive precipitation will see some cooling, but overall the
airmass over the state will remain warm. which will keep the
streak of 90 degree days on the plains going. As the week
progresses, we will need to keep an eye out for locally heavy
rain from the storms that begin developing. All in all, a pretty
typical summerlike pattern for Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 325 PM MDT Thu Jul 9 2020

VFR conditions are expected through the period. Gusty
east/northeast winds until 01z then southeasterly through 06z,
then normal drainage by 08z. No thunderstorms expected at the
terminals but storm activity could impact primarily the northeast
approach gates 00z-03z this evening. Patchy fog may develop over
the northeast plains late tonight, but it should remain north and
east of Denver.

&

.FIRE WEATHER...
Issued at 325 PM MDT Thu Jul 9 2020

Best combination of gusty winds, low rh and dry fuels will be in
North, Middle and South Parks, the northern Front Range Foothills
and Cheyenne Ridge Friday afternoon. Consequently, a Red Flag
Warning has been issued for these areas. This could be expanded
if winds in the other zones pick up.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM MDT Friday for COZ211-
213>215-238-242.

&&

SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Cooper
FIRE WEATHER...Cooper
Hazardous weather outlook, Jul 9, 10:54 AM MDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1054 AM MDT Thu Jul 9 2020

COZ030>051-101700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1054 AM MDT Thu Jul 9 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

An isolated strong to severe thunderstorm will be possible late
this afternoon and evening over the northeast corner of the state,
mainly along and east of a line from around Sterling to Akron.
Damaging winds and large hail will be the main threats.

Hot temperatures can be expected again, with highs reaching the
lower to mid 90s across most of the plains. Those working or
spending time outdoors today should stay well hydrated by drinking
plenty of water, and seek shade if possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated Fire Danger will be in place on Friday and continue
over the higher terrain through the weekend.  There will be
a slight chance of thunderstorms mainly over the plains on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, but any
reports of severe weather over the northeast corner of the state
would be appreciated.

In the hours before

Special weather statement, Jul 9, 3:27 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Denver CO
327 PM MDT Thu Jul 9 2020

COZ047-092200-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
327 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Forder, or 42 miles south of Limon, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Forder, Karval and Wild Horse Point.

LAT...LON 3854 10380 3873 10380 3877 10343 3852 10344
      3852 10358
TIME...MOT...LOC 2127Z 270DEG 9KT 3865 10371

KRIEDERMAN
Special weather statement, Jul 9, 5:11 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Denver CO
511 PM MDT Thu Jul 9 2020

COZ045-046-049-100000-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
511 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELBERT...EASTERN
ARAPAHOE...SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ADAMS COUNTIES
UNTIL 600 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Deer Trail, or 25 miles northwest of Limon, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deer Trail, Woodlin School, Cottonwood Valley, Lindon and Last
Chance.

LAT...LON 3945 10398 3960 10411 3997 10349 3975 10330
TIME...MOT...LOC 2311Z 236DEG 35KT 3958 10396

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:00 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick45 min
Jul 8, 6:17 PM MDTTornado Warning Tornado observedBOUPhillips, Sedgwick28 min
Jul 8, 6:42 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick21 min
Jul 9, 2:35 PM MDTRed Flag WarningBOUBoulder, Grand, Jackson, Larimer, Park, Summit and 1 more29 hr
Jul 9, 3:27 PM MDTSpecial Weather StatementBOULincoln33 min
Jul 9, 5:11 PM MDTSpecial Weather StatementBOUWashington49 min
Jul 9, 5:16 PM MDTSevere Thunderstorm WarningBOUWeld44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.